What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 24, 8:53 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 24, 8:53 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
853 PM CST Fri Feb 24 2017
.NEAR TERM...(Tonight)
Issued at 855 PM CST Fri Feb 24 2017
Currently tracking two lines of showers with some embedded
thunderstorms. The first batch associated with the pre frontal trough
is moving through NW AL while the secondary area, associated with the
front itself, continues to drift through central MS. 00z soundings
from OHX and BMX did show some moderate instability and generally
favorable lapse rates to support a few strong thudnerstorms with an
isolated severe thunderstorm through the rest of tonight. With any
storm, we cannot rule out a damaging wind gust, brief heavy rainfall,
and frequent cloud to ground lightning.
With the line(s) of storms expected to shift out of the area after
midnight, cooler air will begin to usher in with high pressure
reestabiling over the area tomorrow. Current forecast is on track and
only minor changes made.
.SHORT TERM...(Saturday through Sunday)
Issued at 305 PM CST Fri Feb 24 2017
A fairly pleasant weekend is in store across the TN Valley,
especially compared to the last week or so. High pressure will build
across the area on Saturday, keeping skies clear. However, the CAA
will continue and high temps will only rise into the mid 50s. As the
center of the surface highs moves through the area Saturday night,
winds will become calm and skies will remain clear. So good
radiational cooling conditions will send our overnight lows into the
upper 20s across the majority of the area. Winds will shift to the
south on Sunday as the high moves east of the area. Southerly flow
will advect warm and moist air back towards the region and daytime
highs on Sunday will be in the mid to upper 50s.
.LONG TERM...(Sunday night through Thursday)
Issued at 305 PM CST Fri Feb 24 2017
The extended starts off in an unsettled weather pattern
leaving some chance of precip in the forecast until Wednesday night.
A sfc high off the Atlantic coast will provide good return flow.
Temps will remain above normal and moisture will advect into the
region on Monday and Tuesday as a broad trough across the western
half of the CONUS provides southwesterly flow aloft. A few
disturbances will slide across the previously mentioned broad trough,
and combine with a LLJ of 30-40kts on Monday morning, resulting in
showers returning to the forecast. This activity will spread eastward
throughout the day and linger into Tuesday with a few thunderstorms
possible as well. Kept in a slight chance of thunder Monday
afternoon/evening as soundings continue to show elevated CAPE but a
persistent low-level cap throughout the day.
As the upper-level trough shifts eastward on Tuesday, a sfc low
develops in the Central Plains. As the low lifts NE into the Great
Lakes on Wednesday, the associated cold front will move into the TN
Valley. Disagreements continue between models with the timing of the
cold front and QPF. The GFS had a faster arrival and more QPF than
the ECMWF with this cold front. Leaned towards the ECMWF solution
for this forecast package. Both agree that convection will occur
ahead of the front and that stronger storms are possible Wednesday
with low-level shear of 30-40kts, CAPE over 500 J/kg and steep lapse
rates in the mid-layer. However, will have to see how the timing
plays out with the cold front.
After the cold front passes, cooler and drier air filters in. Temps
will cool back to more seasonable values with highs in the upper
50s, overnight lows in the mid/upper 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 540 PM CST Fri Feb 24 2017
Main issue for the overnight period will be the exact timing and
potential aviation impact from a line of showers and storms drifting
into N. AL from the west. Decided to leave VCTS out of MSL as better
thunderstorm chances exist east of the I 65 corridor, including HSV.
Current forecast shows VCSH at MSL developing between now and around
2Z with VCTS pushing into HSV around 3Z. Any activity should
diminish around 5Z with conditions improving throughout the day as
winds veer toward the NW.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Barron
SHORT TERM...73
LONG TERM...JMS
AVIATION...Barron
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 24, 2:41 PM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
241 PM CST Fri Feb 24 2017
ALZ001>010-016-TNZ076-096-097-251100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
241 PM CST Fri Feb 24 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
A strong cold front will move across the region this evening and
overnight, with a few storms possible by early evening in northwest
Alabama. The coverage of storms will increase as the front moves
eastward, with numerous storms expected along and east of Interstate
65. Strong to severe storms will be possible, with the main hazards
being wind gusts up to 60 mph and hail up to one quarter inch in
diameter.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Several weak disturbances will cross the region early next week,
bringing a low chance of thunderstorms on Monday and Tuesday.
The coverage and intensity of storms is expected to increase from
Tuesday night into Wednesday ahead of another strong cold front.
Although there is still some uncertainty, an increased risk of
strong to severe thunderstorms will exist with this system. Storms
will end from northwest to southeast Wednesday evening.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible beginning late this afternoon for northwest Alabama.
In the hours before
Special weather statement, Feb 24, 8:16 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
816 PM CST FRI FEB 24 2017
ALZ001-002-004-005-250245-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
816 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE...SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES
UNTIL 845 PM CST...
At 816 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Town Creek, or 14 miles east of Muscle Shoals,
moving northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Town Creek, Leighton, Anderson, Lester, Good Springs,
Cartwright, Coxey, Red Bank and Elgin.
LAT...LON 3500 8717 3487 8696 3460 8752 3467 8759
3500 8727
TIME...MOT...LOC 0216Z 232DEG 43KT 3476 8741
KTWSpecial weather statement, Feb 24, 8:33 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
833 PM CST FRI FEB 24 2017
ALZ001-005-250300-
Lauderdale AL-Limestone AL-
833 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 900 PM CST...
At 832 PM CST, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 17 miles west of Athens, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Ardmore, Elkmont, Anderson, Lester, Good Springs,
Cartwright, Holland Gin, Leggtown and Oliver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8678 3498 8678 3476 8729 3487 8741
3500 8731
TIME...MOT...LOC 0232Z 225DEG 42KT 3489 8726
KTWSpecial weather statement, Feb 24, 8:55 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
855 PM CST FRI FEB 24 2017
ALZ005-006-TNZ096-250330-
Madison AL-Limestone AL-Lincoln TN-
855 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND WESTERN LINCOLN COUNTIES UNTIL 930 PM
CST...
At 854 PM CST, Doppler radar was tracking a line of strong
thunderstorms extending from just east of Lester in Alabama to just
east of Pulaski in Tennessee, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Ardmore, Harvest, Elkmont, Cartwright, Elkwood, Holland Gin,
Blanche, Leggtown and Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3482 8671 3482 8715 3500 8711 3499 8684
3526 8683 3525 8675 3531 8668
TIME...MOT...LOC 0254Z 245DEG 35KT 3495 8709
KTWSpecial weather statement, Feb 24, 9:26 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
926 PM CST FRI FEB 24 2017
ALZ005-006-TNZ096-250400-
Madison AL-Limestone AL-Lincoln TN-
926 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 1000 PM
CST...
At 926 PM CST, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Hazel Green, Ardmore, Lincoln, Elkwood, Mimosa,
Blanche, Coldwater, Fisk and Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3526 8642 3524 8642 3524 8643 3523 8642
3497 8640 3489 8690 3499 8686 3499 8684
3506 8684 3528 8645
TIME...MOT...LOC 0326Z 240DEG 34KT 3501 8676
KTWSpecial weather statement, Feb 24, 9:42 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
942 PM CST FRI FEB 24 2017
TNZ076-096-097-250415-
Franklin TN-Moore TN-Lincoln TN-
942 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE...SOUTHERN LINCOLN
AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 1015 PM CST...
At 942 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Lynchburg, Huntland, Tims Ford Lake, Lincoln, Hurdlow,
Maxwell, Mimosa, Smithland and Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3535 8633 3510 8615 3499 8657 3499 8669
3509 8674
TIME...MOT...LOC 0342Z 241DEG 37KT 3507 8661
KTWSpecial weather statement, Feb 24, 10:14 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1014 PM CST FRI FEB 24 2017
TNZ076-096-097-250445-
Franklin TN-Moore TN-Lincoln TN-
1014 PM CST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...SOUTHEASTERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 1045 PM CST...
At 1014 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fayetteville to 6 miles north of New
Market. Movement was northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Huntland, Tims
Ford Lake, Sewanee, Hurdlow and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8617 3535 8616
3536 8616 3535 8606 3513 8589 3499 8628
3499 8649 3521 8656 3535 8637 3536 8633
3541 8629 3541 8626
TIME...MOT...LOC 0414Z 234DEG 45KT 3519 8654 3500 8643
KTW